Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 22, NWS Duluth, MN

September 18, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 18, 2018, 3:54 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2018, 3:54 AM CDT (08:54 UTC)
Expired
Sep 18, 2018, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WHUS43 KDLH 180854
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
354 AM CDT Tue Sep 18 2018

...High Risk of Rip Currents for the Beaches of Duluth and
Superior this Morning...

.Lingering strong east to northeast winds and waves along the
beaches of Duluth and Superior this morning will cause a high risk
of rip currents. These currents make it unsafe to be in the water
and it is recommended to stay out of the water.

MNZ037-WIZ001-181700-
/O.NEW.KDLH.BH.S.0022.180918T0854Z-180919T0100Z/
Carlton/South St. Louis-Douglas-
354 AM CDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...The beaches of Duluth and Superior.

* TIMING...Today, but primarily this morning.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

G2
3 follow-up statements
346 
WHUS43 KDLH 181421
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
921 AM CDT Tue Sep 18 2018

...High Risk of Rip Currents for the Beaches of Duluth and
Superior this Morning...

.Lingering strong east to northeast winds and waves along the
beaches of Duluth and Superior this morning will cause a high
risk of rip currents. These currents make it unsafe to be in the
water and it is recommended to stay out of the water.

MNZ037-WIZ001-182230-
/O.CON.KDLH.BH.S.0022.000000T0000Z-180919T0100Z/
Carlton/South St. Louis-Douglas-
921 AM CDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATIONS...The beaches of Duluth and Superior.

* TIMING...Today, but primarily this morning.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.Are expected along the Lake Superior shoreline due to 
  high wave action and strong rip currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.Can make swimming difficult on days such as this. 
  Incoming waves in rapid succession can tire a swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JJM
413 
WHUS43 KDLH 182044
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
344 PM CDT Tue Sep 18 2018


MNZ037-WIZ001-190100-
/O.CON.KDLH.BH.S.0022.000000T0000Z-180919T0100Z/
Carlton/South St. Louis-Douglas-
344 PM CDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATIONS...The beaches of Duluth and Superior.

* TIMING...Through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.Are expected along the Lake Superior shoreline due to 
  high wave action and strong rip currents.Are expected along 
  the Lake Superior shoreline due to high wave action and strong 
  rip currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.Can make swimming difficult on days such as this. 
  Incoming waves in rapid succession can tire a swimmer 
  quickly.Can make swimming difficult on days such as this. 
  Incoming waves in rapid succession can tire a swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JJM
099 
WHUS43 KDLH 190105
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
805 PM CDT Tue Sep 18 2018

MNZ037-WIZ001-190215-
/O.EXP.KDLH.BH.S.0022.000000T0000Z-180919T0100Z/
Carlton/South St. Louis-Douglas-
805 PM CDT Tue Sep 18 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The wind has decreased through the evening but it will increase 
again Wednesday and remain high into Thursday evening leading to a
high risk of rip currents on the beaches of Duluth and Superior.
Additional Beach Hazard Statements will likely be needed.

$$

Melde

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 3:46 AM CDT, 8 minutes earlier.

Area forecast discussion, Sep 18, 3:46 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
346 AM CDT Tue Sep 18 2018

.SHORT TERM...(Today through Wednesday)
Issued at 346 AM CDT Tue Sep 18 2018

This morning radar is showing thunderstorms south of our forecast
area while some of the high-resolution guidance suggests that
convection will spark over our forecast area, most guidance keeps
the storms to our south, so trended that way.

Later today and into Wednesday, a strong 140 kt jet moves in
overhead and parallel to a surface boundary. This strong forcing
will spin up a low pressure system that will track near the area
later in the week while acting to bring a precipitation shield
northward to our forecast area. Where exactly the precipitation
shield sets up is the main forecast uncertainty. Some models bring
it into our area like The NAM and others keep it south. Ensemble
means suggest that precipitation will move into the southern
portion of our forecast area mainly south of Duluth. The
precipitation shield will be competing with a surface high to our
north and largely the atmosphere remains stable in our neck of the
woods. So maintaining sub 50 pops for the southern half of our
forecast area which is largely based on the HREF solution, and a
dry forecast for the northern half.

.LONG TERM...(Wednesday night through Monday)
Issued at 346 AM CDT Tue Sep 18 2018

The Northland is in for cool and wet weather early in the period,
followed by what could be a frosty Friday night. More wet weather
is possible early next week.

Heavy rain is coming to the Northland for the middle of the week. An
area of low pressure will develop in eastern Colorado during the
middle of the week and then lift to Lake Superior by Thursday night.
Rain will spread into the Northland with the surge of warm and
saturated air aloft. The atmosphere will have an unseasonable
abundance of water, with precipitable water values increasing to
nearly 2 inches in northwest Wisconsin. The latest forecast for
rainfall from Wednesday through Thursday night has 2 to 2.5 inches
of rain for northwest Wisconsin and nearby areas of east-central
Minnesota, and 1 to 1.75 inches for much of the rest of the
northeast Minnesota. Fortunately, the threat of flooding is low
because the rains should fall over a long enough period of time for
the soils and topography to not get overwhelmed. The rain will
primarily be stratiform, but there could be some rumbles of thunder
for areas from about Pine County Minnesota to Price County
Wisconsin, especially Thursday.

Even cooler air will move in Friday. Friday should be a cool,
cloudy, and breezy day. Showers will linger in the morning before
drier air moves in Friday afternoon. A surface high will then moves
into the Northland from the west Friday evening and pass through the
Northland overnight. This should set the stage for a cold Friday
night. Mostly clear skies and very light winds speeds are likely,
which will be a good recipe for rapid cooling overnight, and that is
coming on the wake of a cool Friday. It will not be difficult to get
down into the 30s for much of the Northland. This forecast lowered
the low temperatures using the bias corrected consensus guidance.
Frost is likely over northern Minnesota, and possibly for areas of
east-central Minnesota and northwest Wisconsin.

The forecast for the rest of the weekend is more challenging. There
are considerable differences between the GFS, European, and Canadian
models. The GSF indicates warmer weather with showers and some
storms, but the European and Canadian indicate a cold front passage
with only a little light rain. Given the absence of a clear
most likely outcome, used a blend of the three models.

Despite how confidence in the forecast drops off for the weekend, it
picks back up for early next week. The models are in better
agreement indicating a Northern Plains low will develop and lift
into Canada, probably in the Ontario area. This low will likely
bring a period of wet weather to the Northland, followed by a cold
front that will bring fall like weather. There are timing
differences, but it is appearing this will be the next round of
rains for the Northland sometime late Sunday night through early
Tuesday.&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1229 AM CDT Tue Sep 18 2018

Ceilings will drop to IFR or low MVFR for much of the Northland
tonight with some areas decreasing to LIFR. Latest satellite
showed these lower ceilings over and around Lake Superior moving
west through the Iron Range and Arrowhead as of late evening. Some
fog will also occur tonight with visibilities dropping to less
than a mile in spots. There may be some showers or thunderstorms
overnight, most likely over northwest Wisconsin. Expect the
ceilings to increase through the day Tuesday to VFR for most
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  49  59  52 /  10  30  50  70
INL  63  42  64  45 /   0  10  10  10
BRD  66  49  62  53 /  10  40  60  70
HYR  65  49  62  55 /  20  50  60  80
ASX  61  47  61  52 /  10  30  60  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ121-
 141>148.

&&

SHORT TERM...Wolfe
LONG TERM...Grochocinski
AVIATION...Melde
Hazardous weather outlook, Sep 18, 3:46 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
346 AM CDT Tue Sep 18 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
346 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rumbles of thunder are possible across areas of east-central
Minnesota to northwest Wisconsin, primarily from Pine County to
Price County, Wednesday night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

LSZ121-140>148-190900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
346 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northeast winds over western Lake Superior will linger
this morning. The winds and resulting waves will continue to cause
hazardous conditions for small craft for the North and South
Shores until late this morning. A Small Craft Advisory is in
effect. Please read the latest marine weather message for more
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are low chances of weak thunderstorms near the South Shore
and Twin Ports area of western Lake Superior Wednesday afternoon.

Strong east to northeast winds will likely redevelop over western
Lake Superior Wednesday afternoon and night, which will likely cause
cause hazardous conditions for small craft through Thursday evening
until the winds and waves subside by Thursday night.

Wolfe/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.